Diarrhea

A Side Effect of Cancer Treatment

Diarrhea is passing loose or watery stools 3 or more times a day -- with or without discomfort. It's caused when the water in the intestine is not being absorbed back into the body.

Sometimes diarrhea is a side effect of cancer treatment, such as chemotherapy; radiation therapy to the abdomen; other medicines; surgery; and/or supplemental feedings that contain large amounts of vitamins, minerals, sugar, and electrolytes; and tumor growth. Diarrhea caused by chemotherapy or radiation therapy may last for up to 3 weeks after treatment ends/

What you can do about diarrhea

  • Drink plenty of mild, clear liquids throughout the day. Liquids at room temperature are better tolerated.
  • Eat small, frequent meals and snacks throughout the day.
  • Avoid greasy, fried, spicy, or very sweet foods.
  • Limit milk and milk products to no more than 2 cups a day.
  • Avoid drinks and foods that cause gas, such as carbonated drinks, gas-forming vegetables, and chewing gum. (You may drink carbonated beverages if you leave them open for at least 10 minutes before drinking.)
  • Drink and eat high-sodium foods, such as broths, sports drinks, crackers, and pretzels.
  • Drink and eat high-potassium foods, such as fruit juices and nectars, sports drinks, potatoes without the skin, and bananas.
  • Eat foods high in pectin, such as applesauce and bananas.
  • Call your doctor if diarrhea continues or your stools have an unusual odor or color.
  • Drink at least 1 cup of liquid after each loose bowel movement.
  • Limit use of sugar-free gums and candies made with sorbitol.

back to top